Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 11, NWS Omaha, NE

May 2, 2021Butler County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 2, 2021, 7:33 PM CDT for Butler County, Nebraska. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2021, 7:33 PM CDT (00:33 UTC)
Expired
May 2, 2021, 8:15 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Butler County, NE

The radar

The Omaha radar (KOAX), 74 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 7:45 PM CDTTSTM WND GST 604 Sw Rising City, NEESTIMATED 60 MPH. RELAYED BY EMERGENCY MANAGER.
May 2, 7:45 PM CDTHAIL 1.54 Sw Rising City, NEHAIL UP TO 1.5 INCH IN DIAMETER. GROUND WAS COVERED. FROM FIRE DEPT RELAYED BY EMERGENCY MANAGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS53 KOAX 030033
SVROAX
NEC023-030115-
/O.NEW.KOAX.SV.W.0011.210503T0033Z-210503T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
733 PM CDT Sun May 2 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Butler County in east central Nebraska...

* Until 815 PM CDT.

* At 733 PM CDT, a severe thunderstorm was located over Rising City,
  or 18 miles south of Columbus, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  David City, Bellwood, Rising City, Brainard, Octavia, Bruno,
  Garrison and Surprise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4133 9736 4141 9699 4115 9694 4105 9736
      4105 9737 4131 9737
TIME...MOT...LOC 0033Z 230DEG 13KT 4117 9731 

HAIL...1.00IN
WIND...60MPH
 
$$

Miller
4 follow-up statements
383 
WWUS53 KOAX 030042
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
742 PM CDT Sun May 2 2021

NEC023-030115-
/O.CON.KOAX.SV.W.0011.000000T0000Z-210503T0115Z/
Butler NE-
742 PM CDT Sun May 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR BUTLER COUNTY...

At 742 PM CDT, a severe thunderstorm was located over Rising City, or
17 miles south of Columbus, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
David City, Rising City, Brainard, Octavia, Garrison and Surprise. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4130 9733 4140 9701 4115 9694 4107 9732
      4106 9737 4129 9737
TIME...MOT...LOC 0042Z 239DEG 12KT 4118 9729 

HAIL...1.25IN
WIND...60MPH
 
$$

Miller
057 
WWUS53 KOAX 030052
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
752 PM CDT Sun May 2 2021

NEC023-030115-
/O.CON.KOAX.SV.W.0011.000000T0000Z-210503T0115Z/
Butler NE-
752 PM CDT Sun May 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR BUTLER COUNTY...

At 751 PM CDT, a severe thunderstorm was located near Rising City, 
or 19 miles south of Columbus, moving northeast at 10 mph. A second 
storm was near David City, also capable or producing hail. 

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
David City, Rising City, Brainard, Octavia, Garrison and Surprise. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Very heavy rain is occurring with these storms, and may lead to 
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4129 9733 4139 9701 4115 9694 4107 9732
      4106 9737 4128 9737
TIME...MOT...LOC 0051Z 234DEG 8KT 4116 9735 

HAIL...1.25IN
WIND...60MPH
 
$$

Miller
741 
WWUS53 KOAX 030103
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
803 PM CDT Sun May 2 2021

NEC023-030115-
/O.CON.KOAX.SV.W.0011.000000T0000Z-210503T0115Z/
Butler NE-
803 PM CDT Sun May 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL BUTLER COUNTY...

At 801 PM CDT, a severe thunderstorm was located about 5 miles 
southwest of Rising City, or 19 miles south of Columbus, moving 
northeast at 5 mph. Another storm was near David City, and that 
could be producing small hail. 

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
David City, Rising City, Brainard, Octavia, Garrison and Surprise. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Very heavy rain is occurring with these storms, and may lead to 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4129 9733 4139 9701 4115 9694 4107 9732
      4106 9737 4128 9737
TIME...MOT...LOC 0101Z 240DEG 5KT 4116 9735 

HAIL...1.25IN
WIND...60MPH
 
$$

Miller
008 
WWUS53 KOAX 030114
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
814 PM CDT Sun May 2 2021

NEC023-030122-
/O.EXP.KOAX.SV.W.0011.000000T0000Z-210503T0115Z/
Butler NE-
814 PM CDT Sun May 2 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUTLER COUNTY WILL
EXPIRE AT 815 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened a 
little. Therefore, the warning will be allowed to expire at this 
time. However small hail, gusty winds and heavy rain will still be 
possible with these storms. If you experienced any hail or flooding, 
please report it to local law enforcement for relay to the National 
Weather Service. 

LAT...LON 4129 9733 4139 9701 4115 9694 4107 9732
      4106 9737 4128 9737
TIME...MOT...LOC 0112Z 230DEG 13KT 4118 9731 

$$

Miller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:26 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 2, 6:26 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
626 PM CDT Sun May 2 2021

...Updated Aviation Forecast Discussion...

.UPDATE...
Issued at 625 PM CDT Sun May 2 2021

Scattered storms have developed and may continue to produce some
hail and gusty winds for several hours this evening.

&&

.DISCUSSION...
Issued at 244 PM CDT Sun May 2 2021

.Late this afternoon through Tonight:

Early-afternoon radar and satellite data indicate a rather small
vorticity maximum lifting from northern NE into southeast SD
(north of O'Neill) with a trailing band of mid-level convection
extending into north-central NE. Meanwhile, surface observations
indicate a low between Yankton, SD and Norfolk with an associated
quasi-stationary boundary stretching northeast and southwest from
the low. The air mass along and south of the boundary continues
to warm and destabilize this afternoon with estimated MLCAPE
values of 1000-1500 J/kg. While convective inhibition appears to
be decreasing, the 12z Omaha sounding revealed a significant cap
at the base of an EML. As such, it's quite possible the air mass
remains capped through much of the afternoon over our area. Any
storm development related to the mid-level disturbance mentioned
above will likely remain north of the SD border.

By this evening, the leading edge of more substantial height falls
associated with a shortwave trough moving into the central High
Plains will further weaken the cap with thunderstorms becoming
likely along the front over northeast NE into west-central IA.
While vertical wind shear will remain relatively weak, the
moderately unstable air mass and initially well-mixed boundary
layer could yield a few storms capable of locally strong wind
gusts and/or hail approaching an inch in diameter.

By late evening into tonight, the storms are expected to
consolidate into a southward-moving band, which should reach I-80
before potentially weakening. Meanwhile, an MCV is expected to
evolve from an MCS currently over northeast CO. That MCV is
forecast to link with the weakening band of showers and storms
over southeast NE late tonight, yielding an uptick in shower and
storm coverage south of I-80 through daybreak on Monday.

The 12z models have trended lighter with QPF amounts for this
event when compared to earlier forecasts. Nonetheless, the
potential remains for localized 1-3" rainfall amounts.

.Monday and Monday night:

Showers will likely linger through Monday morning at many
locations with precipitation ending from west to east across the
area. Winds will be gusty from the north or northwest with highs
in the 60s. On Monday night, a vigorous shortwave trough will
track across KS and OK with the northern edge of an associated
precipitation shield potentially clipping southeast NE and
southeast IA.

.Tuesday:

A temporary period of mid-level height rises will translate to dry
weather on Tuesday with highs in the low to mid 60s.

.Wednesday and Wednesday night:

Another shortwave trough is forecast to move from the northern
Rockies through the central plains, supporting a chance of showers
and a few thunderstorms. Highs on Wednesday will be in the 60s.

.Thursday through Saturday:

The 12z global models are in reasonably good agreement in
suggesting that an initially high-amplitude ridge over the Rockies
on Thursday will dampen while shifting east into the High Plains,
downstream from an evolving trough over the western states.
However, there are notable model differences in the intensity and
progression of the western trough, as well the extent to which
the southwestern flank of a broad upper low over eastern Canada
will impact our weather. Those differences lead to uncertainty in
the placement of relevant surface boundaries and related areas of
precipitation. Currently, it appears that the best precipitation
chances would be Friday night into Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 625 PM CDT Sun May 2 2021

Storms will be around this evening and should increase in
coverage. Storms may not affect KOMA or KLNK for a few hours this
evening but activity should increase in coverage with decreasing
ceilings overnight, down to MVFR. Some IFR ceilings possible
toward 12Z. Coverage at KOFK may be less, but still expect MVFR
ceilings with some showers and a chance for thunderstorms.
Coverage of precipitation is expected to decrease Monday by noon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Miller
DISCUSSION...Mead
AVIATION...Miller
Hazardous weather outlook, May 2, 5:23 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Omaha/Valley NE
523 PM CDT Sun May 2 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031230-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
523 PM CDT Sun May 2 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Scattered thunderstorms will continue to develop over parts of the
area this evening. These should gradually increase in coverage,
with the area moving to the east or southeast.

A few strong storms may occur, especially prior to 10 pm. The area
most likely to see the strong storms is mainly along and northwest
of a line from Crete to Omaha and Logan Iowa. Hail could approach
up to an inch in diameter and wind gusts may reach 45 to 55 mph
in the strongest storms.

Scattered thunderstorms will continue into the overnight. These
could produce small hail and gusty winds at times.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

A few non-severe thunderstorms will be possible on Wednesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

In the hours before

Local storm report, May 2, 6:26 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
626 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             GOEHNER                 40.83N 97.22W
05/02/2021  U1.00 INCH       SEWARD             NE   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

PF
Local storm report, May 2, 7:02 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
702 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             7 WSW HERMAN            41.63N 96.35W
05/02/2021  E1.00 INCH       WASHINGTON         NE   TRAINED SPOTTER

&&

PF

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:21 PM CDTSevere Thunderstorm WarningOAXWashington39 min
May 2, 7:57 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge29 min
May 2, 8:07 PM CDTSevere Thunderstorm WarningOAXBurt28 min
May 2, 8:18 PM CDTAreal Flood AdvisoryOAXButler3 hr
May 2, 8:52 PM CDTSevere Thunderstorm WarningOAXButler, Seward38 min
May 2, 8:54 PM CDTSevere Thunderstorm WarningOAXBurt36 min
May 2, 9:01 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte29 min
May 2, 9:38 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington28 min
May 2, 10:41 PM CDTSpecial Weather StatementOAXCass, Douglas, Lancaster, Otoe, Sarpy, Saunders and 1 more34 min
May 2, 11:05 PM CDTSpecial Weather StatementOAXCass, Douglas, Lancaster, Otoe, Sarpy, Saunders and 1 more10 min
May 2, 11:18 PM CDTSpecial Weather StatementOAXCass, Douglas, Lancaster, Sarpy, Saunders, Seward and 1 more42 min
May 2, 11:43 PM CDTSpecial Weather StatementOAXCass, Douglas, Lancaster, Otoe, Sarpy47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.